I am a 33 year-old female and in 2002 was diagnosed w/ breast cancer Stage 2A. After experiencing visual disturbances in April, I was diagnosed with a 1.4 cm lesion in my right occipital lobe (probably a met). I started Decadron (16 mg/ day) in May to shrink the edema and underwent Gamma Knife surgery. I tried to taper down several times and started getting headaches the day after tapering. I would then increase the dose thinking that the headaches were caused by the edema. However, the last MRI showed very little edema, tumor shrunk to .7 cm. Dr told me there was no need to stay on Decadron and that I could slowly taper off. The lower that I tapered down, the more regular and intense the headaches got. I have been off the Decadron since 7/28/06 and the headaches have not gone away. They definitely have decreased in intensity but are still regular. I have had 4 days without headaches but even on these days my head either felt sensitive or heavy-feeling. My body, particularly my legs, feels very fatigued also.
I also had migraines on the 2nd day of my period in April, June, and July (never happened to me before).
I experienced a lot of bad side effects while on the Decadron including anxiety, ankle & face swelling, acne, sleeplessness, etc.
My PCP has had patients who have had similar experiences w/ long-term Prednisone use. I have an appt to see a Neurologist but it isn
First of all, keep in mind that I am unable to diagnose you because I am unable to examine you, this forum is for educational purposes. The symptoms you describe are a common concern when tapering off of Decadron with brain tumors.
Increased intracranial pressure from edema related to your tumor can cause headaches. These headaches are worse with coughing, straining (like using the bathroom) and bending over. These headaches are also often associated with early morning nausea/vomiting. When Decadron is started these headaches often get better as the edema (swelling) does down, or after surgery/ radiation. When the headache returns, the concern is if the tumor is back or if it is precipitating migraine headaches.
Migraine headaches can be precipitated by structural lesions(such as tumors), but care must be taken to rule out other causes. The MRI (as you mentioned) can evaluate for edema, and evaluate for additional lesions. An EEG (electroencephalogram or "brain wave test") should also be done to make sure seizures are not coming from the tumor causing your headaches (could also cause visual "light shows" in your case). Decadron can also calm migraine headaches and when removed they can get worse (however, due to the side effects of decadron, it is not recommend to use steroids of migraines long term).
The Decadron is a steroid that interacts with the hormonal circuitry of your body. While on the Decadron, your body does not make its natural steroids. So when you stop the Decadron it takes a while for your body to catch back up. That is why you should never abruptly stop Decadron, and a long taper is often needed. The lack of your own steroids can make your feel fatigued, etc.
From the symptoms/history you describe I would recommend that you start a migraine preventative medication such as elavil 10mg-25mg at night, and get the EEG previously mentioned. If you continue to have the peri-menstrual migraines a long acting triptan (such as Frova or Amerge) can be taken daily for the 4-5 days your are at risk for developing a headache. Your neurologist will be able come up with a tailored headache plan for you. I hope this has been helpful.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.